New Mexico, 2021High Wind in New Mexico, October 12, 2021
October 12, 2021 · NWS EPZ · 7 events in 7 counties and zones
An upper low moved through Utah into Colorado with an associated 120 knot jet. A deep surface low developed over the lee of the Rockies which brought wind gusts up to 88 mph to the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low moved through Utah into Colorado with an associated 120 knot jet. A deep surface low developed over the lee of the Rockies which brought wind gusts up to 88 mph to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 11, 10:30 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 11, 10:30 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1130 PM MDT Mon Oct 11 2021
.AVIATION...06Z TAF CYCLE
VFR conditions expected through period. Skies SKC west of Rio
Grande...SCT120-150 and SCT-BKN220-250 east of Rio Grande through
12Z. Clouds reforming west as upper trough approaches after 12Z
with FEW-SCT070-100 SCT-BKN150-180. Winds will stay breezy most
areas overnight with directions 200-240 at 15-25kts. Winds will
increase at or slightly after daybreak with SW winds to become
15-25G35KTS with some patchy blowing dust possibly developing
after 18Z. A few-SHRA BKN030-040 possible after 12Z, generally
in vcty of Gila region. Winds will turn westerly at 250-270 with
the arrival of a cold front out west around 20Z and central around
00Z. Winds will remain windy after 00Z behind the front but drop
in speeds to 20G30 mph and turn WNW through 06Z.
&&
.PREV DISCUSSION...234 PM MDT Mon Oct 11 2021...
.SYNOPSIS...
A storm system passing to the north will produce very windy
conditions on Tuesday area wide. The highest winds will be
featured across the New Mexico Bootheel and the Sacramento
mountains, but all locations will experience gusty conditions.
Blowing dust will be possible along with minor damage to tree
branches and outdoor objects. Cool to cold temperatures are
expected Tuesday night, then mostly quiet weather with breezy
winds and daytime high temperatures in the 70s through the end of
the week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Currently an elongated N-S oriented trough extending through eastern
WA/OR and into NW NV. 130-140KT jet streak diving down the western
side of this trough will allow it to cutoff by 00Z Tue and move
toward the Four Corners region by morning before starting to lift
out to the NE pushing a cold front through the area as it does. This
isn't a typical upper low track to bring high wind criteria winds to
the area, but most of the CWA will remain under about 100KT jet
streak through the day Tue. Surface gradient takes some time to
tighten up, especially east tomorrow, so think winds will be more in
the advisory criteria category for most of the area. The Sacramento
Mountains could see some high wind criteria speeds met as H70 winds
increase to 50-60KTS. Also with unusual placement of surface low
during the early morning hours near the Four Corners region, models
agree on another area that could reach high wind is in the NM
Bootheel. Almost all areas will have either a wind advisory or high
wind warning in effect for Tuesday with potential for areas of
blowing dust, but with this being the first event of the fall
season, will see how this plays out. Winds should die off by 00Z out
west and closer to 02Z in the east.
Besides the wind, there will be a little increase in lower/mid level
moisture from the southwest overnight. Most models not putting out
too much QPF, the NAM is the most aggressive followed by the EC with
very little out of the GFS besides far west and the Sacs with a
hundredth or two. Best forcing with this system aloft is north of
the area, but the frontal passage could get a few showers going in
the morning west and in higher terrain but just went 10-20 pops for
it.
Temperatures through the first two periods will be tricky depending
on where wind stays up overnight, and then frontal timings effect on
highs Tuesday. Expect that winds will decrease after sunset,
especially east where surface gradient will continue to be fairly
weak. Looks like enough coupling of the winds over the west should
keep most areas in the 10-20 mph range, slightly stronger winds
possible in the Bootheel. Dew points will be coming up as well
overnight and instead of the mid 20s to around 30 ones from last
night, should see them up toward 40 by morning. This will help lows
remain 10-15 degrees warmer than last night. Highs tomorrow will
likely not reach 70 out west where frontal passage will be around
mid to late morning, but areas further east, with strong west to
southwest winds, will likely get into the lower to mid 80s. Some
mountain areas will remain in the 50s.
&&
.LONG TERM...
Any lingering dust and windy conditions will gradually diminish
through the mid-night hours Tuesday night as the potent southwest-
wind-maker continues/shifts focus to Rocky Mountain Snows. Cold,
below average temperatures are expected with freezes across the
Gila and Sacramento mtns behind this system Tuesday night. A
pleasant day is anticipated Wednesday with daytime high
temperatures in the low to mid 70s as we sit at the base of a long
wave trough over the western US. The westerly flow aloft will
shove any chance for precipitation from a tropical disturbance to
the east mid week.
An upper level jet will rotate around the base of the
aforementioned trough, bringing breezy conditions Thursday as
gradients tighten a bit. Not expecting anything like Tuesday, but
generally breezy conditions are anticipated, with the breeziest
conditions east of El Paso. By the weekend, tranquil conditions
persist amidst westerly flow with virtually no chance for
precipitation, and temperatures remaining in the 75 to 80 degree
range.
&&
.FIRE WEATHER...
A couple days of near critical conditions are expected. The first
will be tomorrow as an upper low moves across the Four Corners
region and brings windy conditions to the area, but RH's will remain
slightly above criteria. On Thursday, expect winds just below 20
mph, but RH's will fall to near or just below 15%. Besides these 2
days, quiet weather with near average temperatures and light winds
is expected. Besides a few rain showers west and in the Sacs
tomorrow, dry conditions will continue. Vent rates will be very good
to excellent Tuesday, but just fair to good Wednesday.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 64 83 50 75 / 0 0 0 0
Sierra Blanca 62 84 48 72 / 0 0 0 0
Las Cruces 55 77 38 72 / 0 0 0 0
Alamogordo 57 76 41 70 / 0 0 0 0
Cloudcroft 42 55 28 50 / 0 10 0 0
Truth or Consequences 56 68 36 69 / 0 0 0 0
Silver City 46 60 32 62 / 0 20 0 0
Deming 52 73 35 71 / 0 0 0 0
Lordsburg 52 67 35 69 / 0 10 0 0
West El Paso Metro 62 83 50 75 / 0 0 0 0
Dell City 56 85 47 76 / 0 0 0 0
Fort Hancock 61 87 50 79 / 0 0 0 0
Loma Linda 58 77 45 68 / 0 0 0 0
Fabens 61 85 50 77 / 0 0 0 0
Santa Teresa 57 80 43 72 / 0 0 0 0
White Sands HQ 60 79 44 72 / 0 0 0 0
Jornada Range 53 76 38 69 / 0 0 0 0
Hatch 56 75 35 71 / 0 0 0 0
Columbus 55 77 41 72 / 0 0 0 0
Orogrande 59 81 42 72 / 0 0 0 0
Mayhill 51 68 36 62 / 0 10 0 0
Mescalero 48 65 31 60 / 0 10 0 0
Timberon 45 64 32 59 / 0 10 0 0
Winston 44 60 23 64 / 0 10 0 0
Hillsboro 50 64 35 68 / 0 0 0 0
Spaceport 54 70 34 69 / 0 0 0 0
Lake Roberts 40 57 25 62 / 10 20 0 0
Hurley 48 63 30 65 / 0 10 0 0
Cliff 45 60 25 69 / 10 10 0 0
Mule Creek 43 57 30 63 / 10 20 0 0
Faywood 49 65 33 64 / 0 10 0 0
Animas 53 67 36 72 / 0 10 0 0
Hachita 55 73 36 72 / 0 0 0 0
Antelope Wells 53 74 39 74 / 0 0 0 0
Cloverdale 52 68 38 69 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 10 AM to 8 PM MDT Tuesday for NMZ410>414-417.
High Wind Warning from 6 AM to 8 PM MDT Tuesday for NMZ415-416.
Wind Advisory from 6 AM to 6 PM MDT Tuesday for NMZ402>404-
407>409.
High Wind Warning from 3 AM to 6 PM MDT Tuesday for NMZ405-406.
TX...Wind Advisory from 10 AM to 8 PM MDT Tuesday for TXZ418>424.
&&
26/35/14Hazardous weather outlook, Oct 11, 4:44 AM MST, 20 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
544 AM MDT Mon Oct 11 2021
NMZ401>417-TXZ418>424-121230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
544 AM MDT Mon Oct 11 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Breezy conditions today, but no hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Windy conditions expected for Tuesday. A few locations could see
gusts to 60 MPH, and blowing dust will be possible. Winds this
strong will make driving difficult. Minor damage to structures and
trees will be possible. Beyond Tuesday, no hazardous weather is
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
BROWN
High Wind, Southwest Desert/Lower Gila River Valley
- When
- October 12, 1:00 AM MST to 8:00 AM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
A RAWS site 12 miles east of Redrock reported a peak gust of 62 mph.
High Wind, Lowlands of the Bootheel
- When
- October 12, 2:00 AM MST to 3:00 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
A RAWS site 15 miles south-southwest of Hachita reported a peak gust of 85 mph. Another Mesonet site 2 miles north of Rodeo reported a peak gust of 63 mph.
High Wind, Central Tularosa Basin
- When
- October 12, 9:00 AM MST to 5:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
A Mesonet site 11 miles southwest of Northrup Strip recorded a peak gust of 65 mph. Another site 7 mile southwest of Northrup Strip recorded a gust of 63 mph.
High Wind, Southern Tularosa Basin
- When
- October 12, 9:00 AM MST to 5:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
The site at San Augustin Pass reported a peak gust of 88 mph. Some other peak gusts in the zone included 76 mph 5 miles northeast of San Augustin Pass, 69 mph at the White Sands Missile Range Main Post and 66 mph at Condron Field.
High Wind, Southern Dona Ana County/Mesilla Valley
- When
- October 12, 9:00 AM MST to 5:00 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A peak gust of 63 mph was recorded at Twin Peaks just northeast of Las Cruces. Dripping Springs also reported a peak gust of 61 mph and the National Weather Service in Santa Teresa recorded a peak gust of 58 mph.
High Wind, Sacramento Mountains Above 7500 Feet
- When
- October 12, 12:00 PM MST to 6:00 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The Sunspot RAWS recorded a peak gust of 65 mph.
High Wind, West Slopes Sacramento Mountains Below 7500 Feet
- When
- October 12, 12:00 PM MST to 6:00 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A Mesonet site 1 mile southwest of High Rolls recorded a peak gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, October 12, 20211 death · 1 event
- Tornadoes and Hail in Oklahoma, October 12 to 13, 2021$251,000 · EF1 · 26 events
- Tornado and Hail in Kansas, October 12, 2021$810,000 · EF0 · 12 events
- Tornadoes and Hail in Kansas, October 12, 2021$110,000 · EF1 · 20 events
- Damaging Wind and High Wind in New Mexico, October 12, 2021$50,000 · 61 kt wind · 11 events
- Blizzard and Winter Storm in Wyoming, October 12 to 13, 202158 kt wind · 20 events
- Blizzard and Hail in Nebraska, October 12 to 13, 20211.5 in hail · 11 events
- High Wind in Colorado, October 12 to 13, 202154 kt wind · 9 events
- Winter Storm and Winter Weather in South Dakota, October 12 to 13, 20219 events
- Hail and Damaging Winds in Oklahoma, October 12, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Texas, October 12, 20211.75 in hail · 8 events
- Damaging Winds and Lightning Strike in Kansas, October 12 to 13, 2021$10,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988462, 988463, 988459, 988460, 988461, 988464, 988465.